South Carolina, 2007

Damaging Winds in South Carolina, March 2, 2007

March 2, 2007 · NWS ILM · 7 events in 3 counties and zones

Large upper low positioned over the Great Lakes region directed a powerful upper jet across the southeastern US. The most common severe weather reports were from downed trees due to the convective gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Large upper low positioned over the Great Lakes region directed a powerful upper jet across the southeastern US. The most common severe weather reports were from downed trees due to the convective gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 2, 3:45 AM EST, 5 minutes earlier.

Area forecast discussion, Mar 2, 3:45 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
345 AM EST FRI MAR 2 2007

UPDATES TO PUBLIC AND MARINE SHORT AND MID TERM.

PUBLIC...
.SHORT TERM /THROUGH TODAY/...UPDATED
THE LAST SEVERAL HOURS HAVE ADMITTEDLY FELT LIKE WAITING FOR THE
OTHER SHOE TO DROP...BUT WE ARE NOT OUT OF THE WOODS YET AS FAR
REGARDING THE THREAT FOR SEVERE WEATHER. AT THE CURRENT TIME A WARM
FRONT IS RUNNING W TO E ACROSS NRNMOST COUNTIES WHERE WINDS SHIFT
FROM SSE TO SSW AND TEMPS AND DEWPOINTS BOTH RISE ABOUT 5F. LOW TO
MID SHEAR IS CURRENTLY MAXED OUT AND SHOULD REMAIN AS SUCH FOR THE
REMAINDER OF THE TORNADO WATCH VALID PD. ALTERING THE 06Z RAOBS FROM
CHS AND MHX TO FIT CURRENT CONDITIONS EVEN SUGGEST THAT 500-1000
J/KG OF CAPE COULD BE REALIZED...SOMETHING THAT WAS NOT EVEN
ANTICIPATED LAST EVENING. NOW ALL WE NEED IS LIFT...AND THAT LOOKS
LIKE IT WILL COME IN THE FORM OF LL CONVERGENCE AHEAD OF AND ALONG
THE COLD FRONT COMING ACROSS THE WEST CENTRAL CAROLINAS. ANY DEEP
CONVECTION THAT OCCURS OVER THE NEXT FEW HOURS WILL BE ABLE TO
QUICKLY BECOME SEVERE IN THIS NEWLY MODIFIED AIRMASS SUPPORTIVE OF
DAMAGING WINDS AND TORNADOES (HAIL THREAT IS PRETTY SMALL). EARLIER
ROUND OF CONVECTION DID DISPLAY INTERESTING REFLECTIVITY AND
VELOCITY SIGNATURES AT TIMES BUT FAILED TO BECOME ROOTED IN A LOW
ENOUGH LAYER TO PRODUCE ANY SEVERE WEATHER. THIS NEXT ROUND WILL
HAVE A BETTER OPPORTUNITY TO DO SO AS TONGUE OF HIGHER THETA-E
VALUES ADVECT NORTHWARD ALONG AND W OF I-95 CORRIDOR. OTHER THAN
OVERALL SVR THREAT THE TOUGHEST FCST ISSUE IS TIMING THE END OF
PRECIP. GUIDANCE SEEMS TO BE RUNNING BEHIND IN ITS DEPICTION OF
SHOWERS AND EMBEDDED STORMS UNTIL LATE MORNING/MIDDAY...THIS ROUND
CROSSING CAE COULD VERY WELL BE THE END OF IT ALL. HAVE LEFT POPS
CLOSER TO CONTINUITY HOWEVER AS MANY TIMES IN THE PAST THE MOUNTAINS
HAVE TENDED TO HANG UP THE COLD FRONT A FEW HOURS. A QUICK GLANCE AT
THE 06Z WRF INDICATES THAT END TIMES MAY BE ABLE TO BE MOVED UP BY A
FEW HOURS. WILL TACKLE THIS ISSUE ASAP.

NO CHANGES PLANNED FOR THE WIND ADVISORY. MESONET SITES HAVE
INDICATED A FEW OBS SATISFYING A FEW ADVISORY GUSTS ALREADY...MAINLY
ALONG THE NC BEACHES BUT ALSO POSSIBLY FURTHER INLAND OVER
BRUNSWICK. LL WIND FIELDS WILL REMAIN AS STRONG OR EVEN STRENGTHEN A
BIT TOWARDS 12Z.

.MID TERM /FRIDAY NIGHT THROUGH SUNDAY/...UPDATED
THE MID TERM WILL BE RULED BY THE CYCLONIC CIRCULATION BOTH SFC AND
ALOFT AROUND THE MASSIVE AND EXPANSIVE SFC AND UPPER LOW CURRENTLY
OVER THE GREAT LAKES WHICH IS PROGGED TO SLOWLY LIFT NORTHEAST TO
SOUTHEAST CANADA BY THE END OF THE MID TERM PERIOD. A SECONDARY SFC
COLD FRONT FROM THIS FEATURE IS EXPECTED TO PUSH THRU SUNDAY
EVENING. THE UPPER TROF AXIS WILL PUSH ACROSS THE CWA MID TO LATE
SUNDAY. UNTIL THEN WILL LIKELY OBSERVE SOME TYPE OF CLOUDINESS UP
UNTIL THEN...WITH PTLY CLDY BEING THE WORST. IN ADDITION AS THE COLD
FRONT AND SHEARED VORTICITY ALOFT INTERACT WITH THE BAROCLINIC ZONE
OFFSHORE...CLOUDINESS MAY BACK AND AFFECT THE COASTAL ZONES UNTIL
THE UPPER TROF SWINGS THRU.

TEMPERATURES WILL AVERAGE 5 TO 8 DEGREES ABOVE NORMALL TONIGHT THRU
SATURDAY. AFTER THE 2NDRY COLD FRONT PUSHES THRU SATURDAY
EVENING...COLD AIR WILL FINALLY INFILTRATE THE AREA WITH DRIER AIR
FOLLOWING. MODELS MAY BE TOO HIGH WITH DEWPOINTS FOLLOWING THIS COLD
FRONT LATE SATURDAY NIGHT AND SUNDAY AND HAVE GONE BELOW GUIDANCE.

TONIGHT WILL LIKELY OBSERVE A SFC BASED INVERSION RESULTING IN WINDS
DECOUPLING. ENUF LOW LEVEL MOISTURE WILL BE AVBL FOR FOG
DEVELOPMENT. HOWEVER PARTIAL CLOUDINESS OVER THE AREA MAY KEEP IT
FROM GOING DENSE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MOST OF THE FORECAST HAS BEEN FOCUSED ON THE SHORT TERM THIS SHIFT.
THUS ONLY MINOR CHANGES WERE MADE TO THE EXTENDED PERIOD. HIGHLY
CHANNELED VORTICITY LOBE IS SHOWN TO PASS ACROSS THE AREA DURING
LATE SUNDAY WITH THE UPPER TROUGH AXIS FINALLY SHIFTING THROUGH LATE
SUNDAY NIGHT. STRONG SUBSIDENCE DEVELOPING IN THE WAKE OF THE UPPER
TROUGH WILL PERSIST THROUGH MONDAY THEN THE LARGE SCALE PATTERN WILL
DE-AMPLIFY...BECOMING ZONAL TUESDAY AND WEDNESDAY. COULD SEE AN
INCREASE IN CLOUDS WITH A MINOR SHORT WAVE BY WEDNESDAY NIGHT
OTHERWISE THE PATTERN LOOKS RELATIVELY TAME THROUGH THURSDAY. STAYED
CLOSE TO MEX NUMBERS AND DID NOT INCLUDE ANY POPS.

&&

.AVIATION /06Z ISSUANCE/...
THE 1ST 8 HRS OF THE TAF ISSUANCE TIME PERIOD WILL BE THE MOST
CRITICAL FOR ALL AVIATORS. HAVE INDICATED IFR AND LIFR THRUOUT THE
PERIOD. SEVERE THUNDERSTORM ACTIVITY HAS BEEN ISOLATED TO BETWEEN
08Z-12Z FRIDAY...AND HAVE INDICATED WIND GUSTS UP TO 45 KT POSSIBLE.
TORNADO WATCH BOX EXTENDS ACROSS THE AREA THRU 13Z. WILL HAVE
IMPROVING CONDITIONS AFTER THE COLD FRONTAL PASSAGE BETWEEN 12Z-15Z
FRI. ALTHOUGH WIND GUSTS WILL CONTINUE TO BE A PROBLEM THRUOUT THE
DAY WITH THE SFC PG ONLY SLOWLY RELAXING.

&&

.MARINE...
SHORT TERM /THROUGH TODAY/...UPDATED
GALE EVENT ONGOING WITH LITTLE CHANGES IN THINKING AT THIS TIME.
COLD FRONTAL PASSAGE MAY BE A COUPLE HOURS QUICKER THAN PREVIOUSLY
THOUGHT BUT EFFECT ON THE ACTUAL GALE WARNING MAY BE MINIMAL. WINDS
WILL BEGIN TO INCREASE MORE DRAMATICALLY BEGINNING ABOUT 20Z BUT SCA
SEAS WILL LIKELY CONTINUE INTO NEXT PD.

.MID TERM /TONIGHT THROUGH SUNDAY/...UPDATED
CYCLONIC FLOW AROUND THE EXPANSIVE LOW OVER THE GREAT LAKES AT THE
MOMENT WILL RULE THE AREA WATERS THRUOUT THE MIDTERM...EVEN AS THIS
LOW MOVES SLOWLY INTO SOUTHEAST CANADA BY LATE SUNDAY. SW-W FLOW
TONIGHT AND SATURDAY WILL INCREASE SLIGHTLY AHEAD OF A 2NDRY COLD
FRONT. THIS FRONT WILL PUSH ACROSS THE WATERS SATURDAY AT OR BEFORE
MIDNIGHT. MODELS SLITELY DIFFERENT WITH TIMING...WITH SLITELY FASTER
GFS PREFERRED. SURGE FROM CAA WILL COMBINE WITH A TIGHTENED SFC PG
RIGHT AFTER THE CFP CAUSING WINDS TO PEAK JUST BELOW SCA CRITERIA.
AN OFFSHORE WIND DIRECTION WILL PREVAIL AFTER THE COLD FRONT THRU
THE REMAINDER OF THE MID TERM. SEAS WILL BE RULED ONCE AGAIN BY
SHORT PERIOD WIND DRIVEN WAVES...WITH A PEAK OF 5 FT IN THE
BEGINNING OF THE SHORT TERM AND AFTER THE COLD FRONTAL PASSAGE. THE
SHALLOW BATHYMETRY OF FRYING PAN SHOALS WILL LIKELY OBSERVE LOCALLY
HIER SEAS THRUOUT THE MIDTERM.

.LONG TERM /SUNDAY NIGHT THROUGH TUESDAY/...
OFFSHORE FLOW SUNDAY NIGHT MAY BE A LITTLE STRONGER THAN INDICATED
BY THE GFS WITH THE UPPER TROUGH SWINGING THROUGH. REGARDLESS...
OFFSHORE FLOW WILL BE THE RULE DURING THE EXTENDED PERIOD WITH
SUBTLE BACKING AND VEERING WITH THE PASSAGE OF A WEAK FRONT EARLY
TUESDAY. REEFCAST/WNA KEEP SEAS AROUND 4 FT AT THE PEAKS OR LOWER
THROUGH THE BULK OF THE FORECAST.

&&

.EQUIPMENT /RADAR/...
ISSUES CONTINUE WITH THE KLTX RADAR THIS EVENING THAT MAY AFFECT
USABILITY OF RADAR DERIVED PRODUCTS TONIGHT. TRANSMITTER ISSUES ARE
CREATING A 4 DBZ CALIBRATION PROBLEM THAT MAY PERIODICALLY AFFECT
REFLECTIVITY IMAGES. THE RADAR IS ALSO HAVING PROBLEMS COMPLETING A
WHOLE VOLUME SCAN WITHOUT RECYCLING BACK DOWN TO 0.5 DEGREES AND
BEGINNING A NEW VOLUME SCAN AGAIN. THIS WILL NEGATIVELY AFFECT THE
GENERATION OF VOLUME PRODUCTS LIKE VIL...ECHO TOPS...COMPOSITE
REFLECTIVITY...AND VWP. PARTS ARE ON ORDER AND SHOULD ARRIVE IN THE
MORNING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 AM EST FRIDAY FOR NCZ097-100-101.
SC...WIND ADVISORY UNTIL 7 AM EST FRIDAY FOR SCZ034-046.
MARINE...GALE WARNING UNTIL 11 AM EST FRIDAY FOR AMZ250-252-254-256.

&&

AVIATION...HOEHLER
SHORT TERM...BACON
MID TERM...HOEHLER
LONG TERM...SRP
Hazardous weather outlook, Mar 2, 12:40 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1240 AM EST FRI MAR 2 2007

NCZ097-100-101-SCZ034-046-022100-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
1240 AM EST FRI MAR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 800 AM FOR ALL OF NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA.

A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON THROUGH 7 AM
FRIDAY. A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED.

ALL RESIDENTS ARE ADVISED TO CLOSELY FOLLOW THIS DEVELOPING
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE WEATHER THREAT MAY CONTINUE THROUGH MIDDAY FRIDAY IF COLD
FRONT MOVES SLOWER THAN EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR LATER THIS EVENING THROUGH
FRIDAY MORNING.

NCZ087-096-099-SCZ017-023-024-032-033-039-022100-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-
MARION-WILLIAMSBURG-
1240 AM EST FRI MAR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 800 AM FOR ALL OF NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA.

ALL RESIDENTS ARE ADVISED TO CLOSELY FOLLOW THIS DEVELOPING WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE WEATHER THREAT MAY CONTINUE THROUGH MIDDAY FRIDAY IF COLD
FRONT MOVES SLOWER THAN EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO CALL IN REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

AMZ250-252-254-256-022100-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1240 AM EST FRI MAR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 800 AM.

A GALE WARNING WILL BE IN EFFECT THIS AFTERNOON THROUGH FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED LATE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MBB

In the hours before

Special weather statement, Mar 2, 1:32 AM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
132 AM EST FRI MAR 2 2007

NCZ099-100-020745-
COLUMBUS-BRUNSWICK-
INCLUDING THE CITIES OF...WHITEVILLE...LELAND...SHALLOTTE
132 AM EST FRI MAR 2 2007

...CLUSTER OF THUNDERSTORMS PRODUCING STRONG WIND GUSTS...

A CLUSTER OF THUNDERSTORMS IS PRODUCING WIND GUSTS UP TO 45 MPH.
THESE STORMS ARE MOVING TOWARDS THE NORTHEAST AT ABOUT 50 MPH.  A
QUICK QUARTER TO A HALF AN INCH OF RAIN IS POSSIBLE AS THEY PASS
THROUGH THE AREA. FREQUENT LIGHTNING IS ALSO A THREAT IN THE
VICINITY OF THESE STORMS. THESE STORMS WILL AFFECT CRUSOE
ISLAND...BOLTON...RIEGELWOOD...SANDY CREEK AND DELCO.

49
Special weather statement, Mar 2, 2:56 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
256 AM EST FRI MAR 2 2007

NCZ097-099-100-020930-
PENDER-COLUMBUS-BRUNSWICK-
INCLUDING THE CITIES OF...BURGAW...SURF CITY...WHITEVILLE...
LELAND...SHALLOTTE
256 AM EST FRI MAR 2 2007

...CLUSTER OF THUNDERSTORMS CONTINUES TO PRODUCE HIGH WIND GUSTS
AND VERY HEAVY RAIN...

STORMS CONTINUE TO TRACK ACROSS BRUNSWICK...COLUMBUS...AND PENDER
COUNTIES. THESE STORMS ARE ROUGHLY RUNNING IN A LINE FROM LONGWOOD
TO CRUSOE ISLAND...BOLTON...EAST ARCADIA...LONG CREEK...BURGAW AND
MAPLE HILL. STORMS TRACKING ACROSS THESE TOWNS MAY PRODUCE A QUICK
HALF AN INCH OF RAIN. FREQUENT LIGHTNING AND WIND GUSTS UP TO 50
MPH CAN BE EXPECTED WITH THESE STORMS.

49

The radar

The Columbia radar (KCAE), 107 km away, was scanning. The volume nearest the first event began at 08:49 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darlington

When
March 2, 3:50 AM EST
Where
Darlington County, Hartsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.370, -80.070

Darlington sheriff reported trees down on 14th St.

Thunderstorm Wind, Florence

When
March 2, 3:54 AM EST
Where
Florence County, Timmonsville
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.130, -79.930

Several trees were blown down, and a swingset was pulled out of the ground.

Thunderstorm Wind, Darlington

When
March 2, 4:05 AM EST
Where
Darlington County, Society Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.520, -79.850

A large tree fell on power lines.

Thunderstorm Wind, Marlboro

When
March 2, 4:10 AM EST
Where
Marlboro County, Clio
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.580, -79.530

Law enforcement reported trees down on Hwy 9.

Thunderstorm Wind, Marlboro

When
March 2, 4:15 AM EST
Where
Marlboro County, 1 mi N of Wallace to 7 mi NE of Wallace
Measured
56 kt (64 mph) estimated gust
Reported by
County Official
Coordinates
34.734, -79.850

Marlboro 911 reported trees down on State Route 177.

Thunderstorm Wind, Marlboro

When
March 2, 4:20 AM EST
Where
Marlboro County, Mc Coll
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.670, -79.530

Trees down on Hebron Dunbar Road.

Thunderstorm Wind, Darlington

When
March 2, 5:46 AM EST
Where
Darlington County, Darlington
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
34.300, -79.870

One large tree was reported down at the intersection of Newman Swamp Road and Lee State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23635, 23636, 23637, 23639, 23641, 23640, 23642.